Alert archive / New Mexico / Wind Advisories in 2022
Wind Advisory 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Oct 27, 2022, 1:17 PM MDT for Eddy County, Lea County, New Mexico. It took effect at Oct 28, 2022, 2:00 AM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2022, 1:17 PM MDT (19:17 UTC)
- In effect from
- Oct 28, 2022, 2:00 AM MDT
- Expired
- Oct 28, 2022, 12:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2395 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
184 WWUS74 KMAF 271917 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 217 PM CDT Thu Oct 27 2022 NMZ027-TXZ270-271-280500- /O.CON.KMAF.HW.W.0039.000000T0000Z-221028T0500Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 217 PM CDT Thu Oct 27 2022 /117 PM MDT Thu Oct 27 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 1 PM this afternoon to midnight CDT tonight. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. Severe turbulence near the mountains will be hazardous for low flying light aircraft. && $$ NMZ028-281800- /O.NEW.KMAF.WI.Y.0020.221028T0800Z-221028T1800Z/ /O.CON.KMAF.WI.Y.0019.000000T0000Z-221028T0500Z/ Eddy County Plains- Including the cities of Artesia, Carlsbad, and Carlsbad Caverns NP 117 PM MDT Thu Oct 27 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MDT TONIGHT... ...WIND ADVISORY IN EFFECT FROM 2 AM TO 12 PM MDT FRIDAY... * WHAT...For the first Wind Advisory, west winds 25 to 35 mph with gusts up to 50 mph. For the second Wind Advisory, northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Eddy County Plains. * WHEN...For the first Wind Advisory, until 11 PM MDT tonight. For the second Wind Advisory, from 2 AM to 12 PM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ029-033-034-281800- /O.NEW.KMAF.WI.Y.0020.221028T0800Z-221028T1800Z/ Northern Lea County-Central Lea County-Southern Lea County- Including the cities of Tatum, Hobbs, Lovington, Eunice, and Jal 117 PM MDT Thu Oct 27 2022 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 12 PM MDT FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Northern Lea, Central Lea and Southern Lea Counties. * WHEN...From 2 AM to 12 PM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ272-273-280500- /O.CON.KMAF.WI.Y.0019.000000T0000Z-221028T0500Z/ Van Horn and Highway 54 Corridor-Eastern Culberson County- Including the city of Van Horn 217 PM CDT Thu Oct 27 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Van Horn and Highway 54 Corridor, and Eastern Culberson County. * WHEN...From 1 PM this afternoon to midnight CDT tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
461 WWUS74 KMAF 280831 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 331 AM CDT Fri Oct 28 2022 NMZ028-029-033-034-281800- /O.CON.KMAF.WI.Y.0020.000000T0000Z-221028T1800Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, and Jal 231 AM MDT Fri Oct 28 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Southeast New Mexico Plains. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Oct 27, 6:43 AM MDT, 6 hours 34 minutes earlier.
Area forecast discussion, Oct 27, 6:43 AM MDT, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
743 AM CDT Thu Oct 27 2022
...New UPDATE...
.UPDATE...
Issued at 741 AM CDT Thu Oct 27 2022
Added Eddy County to the wind advisory for this afternoon as
latest model guidance suggests low end advisory criteria.
&&
.SHORT TERM...
(Today through Friday afternoon)
Issued at 418 AM CDT Thu Oct 27 2022
Big changes are in store for West Texas and Southeast New Mexico
over the next 24-36 hours. WV imagery shows the upper trough over
southwest Wyoming this morning, digging SSE towards the Four
Corners. As a result, zonal flow aloft over the region is
transitioning to southwest, and will continue to do so until the
trough arrives overnight. Closer to home, KMAF VAD shows a strong,
40kt LLJ in full swing over the Permian Basin, advecting in Gulf
moisture as reflecting in increased surface dewpoints over 24
hours ago. The upshot is that this mixing and increased moisture
will keep temperatures this morning from dropping as low as the
past few nights.
Leeside troughing on the Front Range ahead of the upper trough
will further strengthen return flow today in the east, and
increase westerlies over the higher terrain. 700mb height
gradients on the latest NAM increase to 60m/175nm this evening,
and the NAM also develops a modest mtn wave signature there,
signaling a rather marginal high wind event there this afternoon
and evening. These downslope winds will add a couple of degrees to
yesterday's highs, yielding perhaps the warmest day this forecast
as afternoon highs top out above normal most locations.
Unfortunately, a Pac front will arrive in Southeast New Mexico
during the late afternoon, followed by a cold front late tonight
dropping in behind the trough. A dryline will sharpen up over the
eastern CWA this evening as the Pac front arrives, and
thunderstorms will initiate along this feature this evening, but
hi-res models are in some disagreement as to exactly where. NBM
puts initiation just west of KMAF at around 00Z, and we wouldn't
be surprised to see initial BLDU in town and rainfall start just
to the east. Storms look to be elevated, but mid-level lapse rates
approaching 9C/km and increased deep-layer shear rounding the
base of the trough suggest some storms could be severe. Overnight
lows should be right around normal.
Friday looks to be a rather dismal day in post-frontal flow on the
backside of the trough, especially northeast, where wraparound
effects will be felt most acutely. NBM doesn't catch extremes
well, and wouldn't be surprised if current forecast is too warm.
Highs will come in well below normal, especially in the northeast.
Best chances of lingering convection will also be northeast, as
wraparound moisture will be slow to exit the area.
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 418 AM CDT Thu Oct 27 2022
The trough responsible for Thursday and Friday's active weather
will be exiting the region to the east Friday night, with winds
diminishing and skies clearing in its wake. A chilly night will be
on tap Friday night, with light northerly winds and radiational
cooling yielding lows in the middle 30s to middle 40s for most by
early Saturday morning. A gradual warming trend will then begin
Saturday as flow aloft becomes more zonal and southerly return
flow resumes, with highs in the 60s to around 70 degrees, warming
toward normal in the upper 60s to middle 70s for most by Sunday.
Early next week, a positively tilted midlevel trough will move
over the region, however the overall model consensus remains both
shallow and progressive with this system, thus little impact is
expected as this feature quickly moves east of the area by
Tuesday/Wednesday. Low amplitude transient ridging looks to
develop in its wake, ahead of the next trough that may impact the
area late next week. Overall, the trend will be for a continuation
of the warming trend, with above normal highs in the middle 70s
and lower 80s by midweek, and dry conditions through the extended.
&&
.AVIATION...
(12Z TAFS)
Issued at 603 AM CDT Thu Oct 27 2022
Surface winds will veer to the west and increase over the next 24
hours with the approach of the upper trough/Pac front, followed
by a cold front late in the forecast period. Forecast soundings
suggest convective temps will be reached around noon most
terminals, spawning a cu field w/bases 7-9kft AGL. Stratus is
forecast to develop in the east late in the forecast period, and
we'll keep cigs MVFR for now. Convection along the dryline will be
possible late in the forecast period, but chances are too low for
a mention attm.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 80 49 59 44 / 10 50 50 0
Carlsbad 75 44 62 40 / 0 10 10 0
Dryden 76 51 68 45 / 0 20 0 0
Fort Stockton 81 46 63 43 / 10 20 0 0
Guadalupe Pass 66 38 54 39 / 0 0 0 0
Hobbs 75 43 58 39 / 0 40 20 0
Marfa 74 36 59 33 / 0 0 0 0
Midland Intl Airport 78 47 60 43 / 10 50 20 0
Odessa 78 47 60 43 / 10 40 20 0
Wink 80 46 63 40 / 0 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 1 PM this afternoon to midnight CDT
tonight for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
Wind Advisory from 1 PM this afternoon to midnight CDT tonight
for Eastern Culberson County-Van Horn and Highway 54
Corridor.
NM...High Wind Warning from 1 PM this afternoon to midnight CDT
tonight for Guadalupe Mountains of Eddy County.
Wind Advisory from 1 PM this afternoon to midnight CDT tonight
for Eddy County Plains.
&&
SHORT TERM...93
LONG TERM....84
AVIATION...44Hazardous weather outlook, Oct 27, 1:11 PM MDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 211 PM CDT Thu Oct 27 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-281915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 211 PM CDT Thu Oct 27 2022 /111 PM MDT Thu Oct 27 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. High winds are expected across the Guadalupe and Delaware Mountains this afternoon and evening. A High Wind Warning is in effect. A Wind Advisory is also in effect for adjacent areas of Culberson and Eddy counties. Strong to severe thunderstorms are possible across the Permian Basin and Lower Trans Pecos this evening into tonight. Large hail and damaging wind gusts are the primary threats with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Wind Advisory will be in effect for Eddy and Lea counties early Friday morning through the early afternoon for strong northerly winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 1:57 AM MDT | Wind Advisory | MAF | Eddy | 21 hr |
| Oct 27, 2:51 AM MDT | High Wind Warning | MAF | Eddy | 20 hr |
Nearby
Wind Advisories in New Mexico, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.